Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 104, NWS Memphis, TN

September 2, 2013Tallahatchie County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 2, 2013, 7:43 AM CDT for Tallahatchie County, Mississippi. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2013, 7:43 AM CDT (12:43 UTC)
Expired
Sep 2, 2013, 3:58 PM CDT
In force
8 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Tallahatchie County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 170 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WGUS54 KMEG 021243
FFWMEG
MSC135-021845-
/O.NEW.KMEG.FF.W.0104.130902T1243Z-130902T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 145 PM CDT MONDAY

* AT 743 AM CDT...DOPPLER RADAR ESTIMATES 5 TO 7 INCHES OF           
  RAINFALL HAS OCCURRED OVER THE PAST 2 HOURS ACROSS THE WARNED      
  AREA. SHOWERS AND THUNDERSTORMS WILL   PRODUCE AN ADDITIONAL 2 TO  
  4 INCHES OF RAIN OVER THE NEXT 6 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF WESTERN TALLAHATCHIE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3372 9032 3374 9031 3377 9025
      3377 9019 3380 9019 3380 9042 3384 9046
      3407 9045 3407 9008 3383 9009 3380 9010
      3380 9013 3372 9014 3373 9024 3369 9028

$$
3 follow-up statements
760 
WGUS74 KMEG 021424
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 AM CDT MON SEP 2 2013

MSC135-021845-
/O.CON.KMEG.FF.W.0104.000000T0000Z-130902T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAHATCHIE MS-
924 AM CDT MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
WESTERN TALLAHATCHIE COUNTY...

AT 925 AM CDT...DOPPLER RADAR ESTIMATES 5 TO 7 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMNER...
TUTWILER AND WEBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3372 9032 3374 9031 3377 9025
      3377 9019 3380 9019 3380 9042 3384 9046
      3407 9045 3407 9008 3383 9009 3380 9010
      3380 9013 3372 9014 3373 9024 3369 9028

$$

30/SIRMON
127 
WGUS54 KMEG 021824
FFWMEG
MSC135-022145-
/O.EXT.KMEG.FF.W.0104.000000T0000Z-130902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
124 PM CDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 445 PM CDT

* AT 124 PM CDT... 5 TO 7 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
  2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMNER...
  TUTWILER AND WEBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 9030 3372 9032 3374 9031 3377 9025
      3377 9019 3380 9019 3380 9042 3384 9046
      3407 9045 3407 9008 3383 9009 3380 9010
      3380 9013 3372 9014 3373 9024 3369 9028

$$

30/SIRMON
901 
WGUS74 KMEG 022058
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT MON SEP 2 2013

MSC135-022109-
/O.CAN.KMEG.FF.W.0104.000000T0000Z-130902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TALLAHATCHIE MS-
358 PM CDT MON SEP 2 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN
TALLAHATCHIE COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3369 9030 3372 9032 3374 9031 3377 9025
      3377 9019 3380 9019 3380 9042 3384 9046
      3407 9045 3407 9008 3383 9009 3380 9010
      3380 9013 3372 9014 3373 9024 3369 9028

$$

30/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:06 AM CDT, 37 minutes earlier.

Area forecast discussion, Sep 2, 7:06 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
706 AM CDT MON SEP 2 2013

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&
.PREV DISCUSSION... /ISSUED 417 AM CDT MON SEP 2 2013/

DISCUSSION...

A LARGE UPPER LEVEL TROUGH CONTINUES TO DIG ACROSS THE TENNESSEE
VALLEY AND INTO THE SOUTHEASTERN STATES AS UPPER LEVEL RIDGING
SHIFTS WEST INTO THE CENTRAL HIGH PLAINS. THIS WILL HELP TO ADVANCE A
COLD FRONT ACROSS THE MID SOUTH TODAY THROUGH EARLY TUESDAY
MORNING. THE AIRMASS IN ADVANCE OF THE FRONT REMAINS MOIST AND
WILL BECOME MODERATELY UNSTABLE AS DAYTIME HEATING COMMENCES. SBCAPES
SHOULD RISE IN EXCESS OF 2000 J/KG...ESPECIALLY ALONG AND SOUTH OF
THE INTERSTATE 40 CORRIDOR BY LATER THIS AFTERNOON. ONGOING
MORNING CONVECTION WILL CONTINUE ACROSS SOUTHERN PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI BEFORE INCREASING IN COVERAGE AND
INTENSITY BY LATE THIS MORNING INTO THE AFTERNOON. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD OCCUR OVER THESE
AREAS...WITH A FEW STRONG STORMS POSSIBLE CONSIDERING THE DEGREE
OF EXPECTED AVAILABLE INSTABILITY. THE STRONGEST STORMS WILL BE
CAPABLE OF STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL. FURTHER NORTH...A DRIER AIRMASS WILL WORK INTO THE
REGION BEHIND THE COLD FRONT HELPING TO LIMIT STORM CHANCES AND
USHER IN COOLER AND LESS HUMID CONDITIONS. OVERALL...TEMPERATURES
SHOULD BE HELD LOWER TODAY AS COMPARED TO PREVIOUS DAYS WITH
INCREASED CLOUD COVER AND RAIN CHANCES.

THE COLD FRONT WILL PUSH SOUTH OF THE REGION BY TUESDAY MORNING
WITH A RETURN TO DRY WEATHER ALONG WITH COOLER AND LESS HUMID
CONDITIONS. MODIFIED CANADIAN HIGH PRESSURE WILL MOVE OVER THE MID
SOUTH FOR THE REMAINDER OF THIS WEEK WITH DRY AND COOLER
CONDITIONS PERSISTING INTO NEXT WEEKEND. HIGH TEMPERATURES SHOULD
REMAIN MAINLY IN THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A
SLOW WARM UP CAN BE EXPECTED BY THE WEEKEND AND INTO EARLY NEXT
WEEK AS BROAD UPPER LEVEL RIDGING REBUILDS OVER THE FORECAST AREA.

JLH

&&

.AVIATION...
12Z TAF CYCLE

COLD FRONT EXPECTED TO MOVE THROUGH TAF SITES TODAY. SHOWERS AND
THUNDERSTORMS /VCTS/ POSSIBLE THROUGH EARLY TO MID AFTERNOON AT
MEM/MKL AND LATE AFTERNOON AT TUP. CONFIDENCE REMAINS TOO LOW TO
JUSTIFY VCTS MENTION AT JBR AT THIS TIME. LIGHT SOUTHWEST WINDS
WILL INCREASE TO 6-9 KTS AND VEER NORTHWEST THEN NORTH-NORTHEAST
WITH PASSAGE OF COLD FRONT. VFR CONDITIONS ANTICIPATED TO PREVAIL
FOR MOST OF THE PERIOD WITH THE EXCEPTION OF MKL WHERE FOG MAY
DEVELOP OVERNIGHT AT MKL AND RESULT IN TEMPORARY MVFR/IFR CONDITIONS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  73  89  67 /  40  20   0   0
MKL  90  66  86  57 /  30  10   0   0
JBR  91  68  87  61 /  20  10   0   0
TUP  92  71  90  65 /  60  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 4:22 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT MON SEP 2 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-031130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 40. THE PRIMARY THREATS WILL BE STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT
SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT STRONG
WINDS AND ANY ASSOCIATED LOCALIZED WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:59 AM CDTAreal Flood AdvisoryMEGAlcorn, Tishomingo61 min
Sep 2, 2:40 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo65 min
Sep 2, 5:47 AM CDTFlash Flood WarningMEGTallahatchie3 hr

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.